Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 4, 1998, 2:57 PM EDT for Appomattox County, Virginia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 2:57 PM EDT (18:57 UTC)
- Expired
- May 4, 1998, 3:15 PM EDT
- In force
- 18 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Appomattox County, VA
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
834 WUUS01 KRNK 041858 RRA SVRRNK VAC011-041915- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA. * UNTIL 315 PM EDT. * AT 256 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES EAST SOUTHEAST OF LYNCHBURG OR IN THE VICINITY OF PAMPLIN CITY MOVING EAST NORTHEAST AT 25 MPH. * THIS STORM IS EXPECTED TO REMAIN RURAL... << CALL TO ACTION >> THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 PM EDT, 27 minutes earlier.
Area forecast discussion, May 4, 2:30 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT MON MAY 4 1998 DISC... WX BEGINNING TO CRANK HERE...SO THIS WL BE VERY SHORT. 18Z RNK SOUNDING HAD A LI OF MINUS TWO AND A CAPE OF 600...NOT EYEPOPPING ...BUT THE DRYING JUST ABOVE 700 MB SURE IS H85/H5 TEMP DIFF OF 27 DEGS IS ALSO FVRBL. HAVE JUST GOTTEN REPORTS OF DIME SIZE HAIL IN WYTHE COUNTY...NOT QUITE UNDER CORE OF STORM THAT MIGHT NOT BE THE BIGGEST HAIL AND STORM IS STILL ONGOING. QUICK LUK AT GSO SOUNDING IS EVEN MORE IMPRESSIVE. BEEN CONCENTRATING A LOT ON EVOLVING WX AND HAVE JUST A FEW THOTS ON FCST. XPCT CRNT EVEN TO CARRY WELL INTO THE EVE AGAIN...SPCLY ACRS PIEDMONT. BELIEVE FOG WL AGAIN DVLP TWD MORG. TMRW HOLDS BEGINS A SLOW TREND FOR IMPROVEMENT...THO W/ COLD POOL STL HANGING ARND BELIEVE THERE WL BE SCTD TSTMS AGAIN IN THE AFTN. AGREE W/ WBC ABT DRY SKIES TUES NGT AND WED. NGM FASTER IN BRINGING THE NEXT S/WV ACRS FA... IF THAT VERIFIES THERE CD BE A FEW MORE CLDS THN THE GDNCE INDICATES...AND PHPS EVEN A LTL RAFL LATE WED IN FAR WRN SXNS. NOT SURE ABT THOSE FWC HIGHS WED... ROA 48/70/50/77 630- (HIGH 1ST PD POPS FOR EVENING) LYH 51/72/51/77 6300 DAN 54/74/53/80 7300 BLF 45/63/50/73 5303 RNK 46/67/50/75 6301 DESROSIERS
In the hours before
Local storm report, May 4, 2:15 PM EDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM CROCKETT VA 0.75 INCH HAIL
05/04/98 WYTHE COVERED THE GROUND...
REPORTED BY SPOTTER
DESROSIERSLocal storm report, May 4, 2:15 PM EDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM CROCKETT VA 0.75 INCH HAIL
05/04/98 WYTHE COVERED THE GROUND...
REPORTED BY SPOTTER
DESROSIERSLocal storm report, May 4, 2:45 PM EDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM 2 N MARTINSVILLE VA 0.88 INCH HAIL
05/04/98 HENRY NICKEL TO DIME SIZE
HAIL REPORTED BY
SPOTTER.
DESROSIERSLocal storm report, May 4, 2:45 PM EDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM 2 N MARTINSVILLE VA 0.88 INCH HAIL
05/04/98 HENRY NICKEL TO DIME SIZE
HAIL REPORTED BY
SPOTTER.
DESROSIERSLocal storm report, May 4, 2:50 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
240 PM RED HOUSE VA 0.75 INCH HAIL
05/04/98 CHARLOTTE DIME SIZE HAIL
DESROSIERSLocal storm report, May 4, 2:50 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON MAY 4 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
240 PM RED HOUSE VA 0.75 INCH HAIL
05/04/98 CHARLOTTE DIME SIZE HAIL
DESROSIERSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:04 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 46 min |
| May 4, 1:39 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 51 min |
| May 4, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| May 4, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 33 min |
| May 4, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 32 min |
| May 4, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 49 min |
| May 4, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 34 min |
| May 4, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 50 min |
| May 4, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 50 min |
| May 4, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 33 min |
| May 4, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 51 min |
| May 4, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| May 4, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.